Doctors Lounge - Cardiology Answers
Forum Name: Hypertension
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
|lardude - Sat Mar 22, 2008 2:54 am|
If I am not under medication for my hypertension (just diagnosed), can my hypertension actually be the cause of almost immediate headaches and a little dizziness when getting up from bed, walking across the house and sitting at my desk for 1-2 minutes?
Reason and background of question:
Approximately 3 weeks ago I saw a doctor at an quick care facility for a severe headache that started during sexual activity. After it did not go away, I thought that it should be checked out.
The doctor advised going to the ER to rule out a stroke. I had a CT scan, spinal tap and MRI and everything came out looking good.
My blood pressure has been high ever since that day (no history before this).
I followed up with my primary physician.
First he prescribed lisinopril. I had very uncomfortable side-effects that included stiffness and cramping in the neck.
Secondly, he prescribed atenolol which started with similar effects, but much more severe
I am waiting for a new prescription on Monday. Hopefully that will do the trick.
This is the reason why I am not under medication(yet).
My blood pressure ranges from fairly normal to up to 153 over 107 (the highest) over the last week. When it was at the highest, my headache was severe.
My doctor thinks that blood pressure medication should take care of these symptoms...do you agree?
Thank you in advance for your assistance
|Dr. A. Madia - Mon Mar 24, 2008 5:08 am|
Hypertension is of two types. Secondary and Primary. Secondary is one in which there is either a kidney disease ir a hormone disease which is the cause of the BP. Primary is one where there is no 'causative' factor and it is just there.
Hypertension is a largely silent disease. meaning, majority of the patients do not have any complaints or symptoms due to hypertension and the disease is mostly detected as a chance finding during a routine check up or a check up for some other complaint.
In your case the maximum BP of 150/107 is a level which is not so high as to be the cause of the headache although it may well in some cases. In any case it has to be treated. And kept near 120/80.
However I would suggest you also to start with regular brisk aerobic exercises, low salt diet, high consumption of fruits and vegetables and weight reduction also in addition to the medicines.
If the headache persists even after reducing BP consistently to normal levels you may consult an internist to deal with the headache.
I hope this is useful,
|lardude - Mon Mar 24, 2008 12:04 pm|
Thank you very much.
It is very useful.
I start new meds later today and hope that it will resolve all.
I have recently done exactly as you have suggested and purchased a treadmill, dramatically altered my diet. I have lost 10 pounds so far and still going.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.